How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask DrRussMD Your Own Question

DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 63983
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

I had Graves' disease very badly approx 10 years ago. I had

Resolved Question:

I had Graves' disease very badly approx 10 years ago. I had a high dose of steroids to stop the vicious circle. Eventually I had a subtotal thyroidectomy and now take thyroxine daily. I have been taking statins - simvastatin - for a long time now as the endocrinologist recommended. I decided to stop taking statins in January this year due to aching muscles and foggy brain. My GP said having a break would do no harm. He prescribed Lipitor for me to start taking. I haven't taken any yet. I now realise that my eyes are bothering me again - they are dry, uncomfortable and have changing vision. I think that I should go back on statins as they must have had a good inflammatory affect on my eyes. If you understand all this and agree with my reasoning - which statin is the best to take with my eye problems as I don't want to have the full blown protruding eyes ever again.nthank you for your advice.
Submitted: 10 months ago.
Category: Medical
Expert:  Dr Uzair replied 10 months ago.
Hi and welcome.Yes you are right, there are several studies which show reduction in eye disease risk in patients who take cholesterol lowering drugs statins. I would suggest you can add statins in your treatment and simvastatin is good for you. You can take it as you were taking it before. Though you can use lipitor instead of simvastatin as both have same action and benefit.Let me know if you have further questions.Please do not forget to leave a positive rating by clicking on stars on top right corner.Wish you good health.
Expert:  DrRussMD replied 10 months ago.
HelloIf you had muscle inflammation from a statin, you should not use any.You will not get exopthalmos [protruding eyes] from not using statins.That is not medically correct. As a matter of fact, thyroid disease is a risk factor for statin induced myopathy. That you want to avoid.Use another drug, or diet, which will be even better for the eyes.If your eyes feel pressure, first this needs eye exam, opthalmologist not optician.Second, you might be on too much thyroid medication, that would be the cause rather than a lack of statin.What is your TSH level? That would help with this discussion.Talk with your doctor.Simvastatin is no safer in terms of side effects than any other.I am a double board ceritified clinical doctor.Find me as needed.
Customer: replied 10 months ago.
Hi Dr Uzair - can you tell me if statins will help my eyes as well as my cholesterol? My own doctor changed me to Lipitor because of the related muscle problems. Am I likely to get these side effects with Lipitor as I did with simvastatin?
Expert:  DrRussMD replied 10 months ago.
HIthis is the second expert, Dr. Thomas.I don't think you read my extensive answer.Statins are not going to prevent protursion of your eyes.IN fact, with thyroid disease, you are more likely to have stating induced myopathy.You are as likely to get the effects with lipitor as with simvastating.I will post my last answer again for you do read.It is important. Also, see my premium services offer. Here is my answer: HelloIf you had muscle inflammation from a statin, you should not use any.You will not get exopthalmos [protruding eyes] from not using statins.That is not medically correct. As a matter of fact, thyroid disease is a risk factor for statin induced myopathy. That you want to avoid.Use another drug, or diet, which will be even better for the eyes.If your eyes feel pressure, first this needs eye exam, opthalmologist not optician.Second, you might be on too much thyroid medication, that would be the cause rather than a lack of statin.What is your TSH level? That would help with this discussion.Talk with your doctor.Simvastatin is no safer in terms of side effects than any other.I am a double board ceritified clinical doctor.Find me as needed.
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 63983
Experience: Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
DrRussMD and 3 other Medical Specialists are ready to help you
Expert:  DrRussMD replied 10 months ago.
ThanksSee this articlehttps://www.researchgate.net/publication/232240995_Role_of_Thyroid_Disease_in_the_Development_of_Statin-Induced_MyopathyYou must also look at your TSH to make sure you are not relatively hypothyroid as well.Save time in medical here and find me, Dr. Thomas, by request.For accurate, safe and up to date answers. I am board certified in integrative medicine, internal medicine, trained in functional medicine and homeopathy, etc. I am here daily: use my request link as needed and “for Dr. Thomas” in the question title. Give that link to friends, family, associates, etc. Find me as needed for correct, safe and accurate answers http://www.justanswer.com/medical/expert-dr-thomas.

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Previous | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
 
 
 

Related Medical Questions